Statins and Memory Loss

One of the potential side effects of statins is that they can cause memory loss. This is considered an uncommon side effect, but it is still an important one to know about and consider before taking this drug.

Anyone taking any form of medication needs to be aware of all the potential risks and side effects. While many of those may not affect the majority of people taking the drug, awareness of the potential risk is incredibly important. That way, when the side effect occurs, the patient can trace it back to the medication and let their doctor know about what problems they are experiencing. Then their doctor may prescribe them something else that affects them far less but still offers basically the same results.

Medical researchers are not agreed on whether or not statins truly do cause memory loss. There have been numerous statin users who have reported memory loss as an effect of taking the drug, but researchers are not convinced that there isn’t a secondary incidental cause for the memory loss. There simply isn’t conclusive proof that the drug has that particular side effect. In fact, there is some evidence to suggest the opposite is taking place. Research shows that statins may actually reduce the risk of people developing Alzheimer’s disease.

Researchers have also found that taking statins may prevent various kinds of dementia. They believe this is because the drug stops blockages from occurring in the brain. Some types of dementia are caused by brain blockages, so using statins can help reduce the frequency of blockages and fend off dementia.

While research shows no definite link between memory loss and taking statins, there are still people complaining about a correlation today. We do know that these drugs can cause confusion, which can seem similar to memory loss. Despite the lack of definitive proof between memory loss and statins, all reputable medical resources still list memory loss as a potential side effect for this drug.

It’s understood that because everyone has a different biological makeup, their body may react to certain drugs in different ways. Not everyone will be affected by statins in the same way, so even without definitive proof, it is still conceivable that you may suffer from some memory loss after you take statins. If you believe you are suffering from such a side effect, or any side effect, then let your doctor know about it. It’s possible that you are having a bad reaction to the drug and you need to use an alternative.

View all high cholesterol treatments

Your trusted online doctor

Order now for delivery on Wednesday